Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Additional Filters
1 - 20 of 230
Paradissis C, Cottrell N, Coombes ID, et al. Ther Adv Drug Saf. 2021;12:204209862110274.
Adverse drug events are a common source of harm in both inpatient and ambulatory patients. This narrative review of 75 studies concluded that cardiovascular medications are a leading cause of medication harm across different clinical settings, and that older adults are at increased risk. Medications to treat high blood pressure and arrhythmias were the most common cause of medication harm.

ISMP Medication Safety Alert! Acute care edition. June 3, 2021; 26(11): 1-5.

Concentrated potassium chloride is a high-alert medication for which dosing errors are particularly injurious. This article shares the root causes of IV-push missteps with this medication during a code. Recommendations for improvement shared center on team characteristics and communication.
Sullivan KM, Le PL, Ditoro MJ, et al. J Patient Saf. 2021;17(4):311-315.
High-alert medications have the potential to cause serious patient harm. A brief survey of pharmacy staff, nurses, and physicians found that less than half expressed confidence in their knowledge of high-alert medications.  After implementation of an intervention to enhance staff knowledge of high-alert medications, confidence significantly increased, and most respondents could correctly identify high alert medications and associated procedures.

A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate.

MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 4. 2021.

Anesthesia medications can be high risk should dosing errors occur. This company announcement reports a recall of two lots of anesthetics that have been mislabeled to mitigate the potential for patient harm due to misinformation.
Horsham, PA: Institute of Safe Medication Practices; 2021
Long-term care patients often have concurrent conditions that increase their risk of medication error. This fact sheet provides a list of potential high-alert medications prevalent in long-term care settings that should be administered with particular care due to the heightened potential for harm. A past PSNet perspective discussed medication safety in nursing homes.
Dancsecs KA, Nestor M, Bailey A, et al. Am J Emerg Med. 2021;47:90-94.
Alteplase and other thrombolytics are high-alert medications. This study compared error rates of alteplase administration in patients presenting with acute ischemic stroke at either a regional hospital or a Comprehensive Stroke Center (CSC) and found that community hospitals had over a 10 times greater number of errors leading to hemorrhage. The study recommend to put safeguards in place to decrease the risk of alteplase medication administration errors.
Booth JP, Kennerly-Shah JM, Hartman AD. J Oncol Pharm Pract. 2021;Epub Feb 23.
The American Society of Clinical Oncology/Oncology Nursing Society and the Institute for Safe Medication Practices (ISMP) recommend independent double checks for certain medications In this retrospective study, pharmacists performed independent double checks on 1,645 anti-cancer parenteral orders. Pharmacists identified 30 errors during the first verification, and 10 errors on the second, resulting in a 33.3% increase in corrected errors.  
Isaacs AN, Ch'ng K, Delhiwale N, et al. Int J Qual Health Care. 2021;33(1):mzaa136.
Reducing medication errors continues to be a priority area in patient safety. Based on five years of data from one large hospital in Australia, the authors estimate that 1.05 per 100 admitted patients experienced a medication error. Errors involving medication prescribing or administration were most common; errors frequently involved antimicrobials, narcotics, and anticoagulants.
Kanaan AO, Sullivan KM, Seed SM, et al. Pharmacy (Basel). 2020;8(4):225.
The COVID-19 pandemic has affected the ability of pharmacists to ensure medication safety. This article uses case scenarios to highlight challenges encountered due to the COVID-19 pandemic that required changes in pharmacist roles. Strategies to overcome challenges related to monitoring medications used to treat patients with COVID-19, preventing errors with laboratory reporting, and managing drug shortages are discussed.
Kane‐Gill SL, Wong A, Culley CM, et al. J Am Geriatr Soc. 2020;69(2):530-538.
Medication reconciliation and medication regimen reviews can reduce adverse drug events (ADEs) in older adults. This study assessed the impact of a pharmacist-led, patient-centered telemedicine program to manage high-risk medications during transitional and nursing home care. The program included telemedicine-based medication reconciliation at admission and medication regimen reviews throughout the nursing home stay, coupled with clinical decision support. Residents in the program experienced fewer adverse drug events compared to a usual care group. This innovative model has the potential to further reduce medication errors in nursing home residents.

ISMP Medication Safety Alert! Acute care edition. November 5, 2020; 25(22).

Mistakes in the intravenous medication preparation process can result in patient harm. This article summarizes the results of a national survey on preparation of sterile, injectable medications or infusions in the ambulatory setting. Safety issues documented include time pressures, lack of staff training, and unreliable adherence to standards.
Jang S, Jeong S, Kang E, et al. Pharmacoepidemiol Drug Saf. 2020;Epub Sept 24.
Older patients are at greater risk of experiencing adverse drug events and recent efforts have focused on avoiding prescribing high-risk medications to these patients. This study found that while implementation of a nationwide prospective drug utilization review lowered some potentially inappropriate medication prescribing among older adults in South Korea, there were no statistically significant changes in prescribing trends.
Reiner G, Pierce SL, Flynn J. J Am Pharm Assoc (2003). 2020;60(5):e50-e56.
Despite prevention efforts, medication administration errors continue to pose threats to patient safety. This study used malpractice claims data to explore trends in wrong drug and wrong dose dispensing errors. Between 2013 and 2018, the percentage of claims associated with both wrong drug and wrong dose dispensing errors decreased, but these errors were still involved in a considerable percentage of cases (36.8% and 15.3% of cases, respectively).
Corny J, Rajkumar A, Martin O, et al. J Am Med Inform Assoc. 2020;27(11):1695–1704.
Machine learning can improve the accuracy of clinical decision support (CDS) tools. This single-site study used data from the electronic health record (EHR) and clinical pharmacist review to test the accuracy of a hybrid CDS system to identify prescriptions with high risk of medication error. The machine-learning based approach was more accurate than existing techniques such as the traditional CDS system and can improve the reliability of prescription checks in an inpatient setting.  

ISMP Medication Safety Alert! Acute Care Edition. October 8, 2020;25(20):1-4

In-depth investigations provide multidisciplinary insights that inform sustainable improvement opportunities. This newsletter story highlights a drug administration error examination by a dedicated office in the United Kingdom highlight the value of a commitment to deep, non-punitive analysis of patient safety incidents to enable transparency and learning.
Librov S, Shavit I. J Pain Res. 2020;13:1797-1802.
This retrospective study evaluated the impact of a pre-sedation checklist on serious adverse events among children treated with ketamine and propofol in a pediatric emergency department. There were significantly more serious adverse events recorded after the implementation of the checklist.